Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 33, NWS Omaha, NE

May 4, 2001Otoe County, Nebraska

NWS Omaha, NE issued this tornado warning at May 4, 2001, 8:15 PM CDT for Otoe County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2001, 8:15 PM CDT (01:15 UTC)
Expired
May 4, 2001, 9:00 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Otoe County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 050116
TOROMA
NEC097-050145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
815 PM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JOHNSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 845 PM CDT

* AT 811 PM CDT...RADAR INDICATED A THUNDERSTORM WITH STRONG ROTATION
  AND A POSSIBLE TORNADO 9 MILES SOUTHWEST OF COOK...OR ABOUT 29 
  MILES EAST OF BEATRICE...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  COOK

BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE.  IF YOU ARE IN THE 
PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT 
AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF 
YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4038 9636 4039 9611 4053 9610 4052 9635

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 4, 2:50 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 4, 2:50 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 PM CDT FRI MAY 4 2001

MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT
THROUGH THE WEEKEND.  ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD
WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER
ALONG THE KS/OK BORDER SE OF DDC.  MAIN SURFACE LOW WAS OVER TX
N OF MAF.  CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS
IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80.  THE
CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A
FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA.
INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT
850 MB AND MOISTURE LIFTING OVER THE FNT.  HAVE COORDINATED WITH
HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD
WATCH.  LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND
60 FAR SERN ZONES.

PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK
IN THE AFTERNOON.  ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE
ATMOSPHERE ABOVE 700 MB AFTER 18Z.  EXPECT A SQUALL LINE TO DVLP
TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY
NIGHT.  WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS
MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES.  MODELS
ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY
AROUND 18Z SUNDAY.  WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY
BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW
BECOMES NW ALOFT.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A
MILLER

In the hours before

Special weather statement, May 4, 4:45 PM CDT, 3 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN RISK.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
THIS EVENING.  THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE
FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A
FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW
Local storm report, May 4, 6:09 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    2 W DAWSON                NE   TORNADO
05/04/01   RICHARDSON                     REPORTED BY STORM
                                          SPOTTER. BRIEF
                                          TOUCHDOWN REPORTED.
Special weather statement, May 4, 6:45 PM CDT, 1 hour 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050201-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING. LARGE HAIL AND DAMAGING
WINDS APPEAR TO BE THE MAIN RISK. HOWEVER A FEW TORNADOES AREA ALSO
POSSIBLE.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
MID EVENING.  THE MAIN THREAT WILL BE  HEAVY RAIN...kWHICH COULD
CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA
WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW
Local storm report, May 4, 7:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    9 S AUBURN                NE   TORNADO
05/04/01   NEMAHA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 7:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
756 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    5 S COOK                  NE   TORNADO
05/04/01   NEMAHA                         REPORTED BY FIRE AND
                                          RESCUE. REPORTED
                                          TORNAOD ON THE GROUND.
Local storm report, May 4, 8:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
814 PM CDT FRI MAY 04 2001...CORRECTED COUNTY LOCATION...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    5 S COOK                  NE   TORNADO
05/04/01   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE
            Q

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:10 PM CDTTornado WarningOAXJohnson35 min
May 4, 7:44 PM CDTTornado WarningOAXOtoe31 min
May 4, 7:48 PM CDTTornado WarningOAXJohnson27 min
May 4, 8:15 PM CDTTornado WarningOAXJohnson30 min
May 4, 8:45 PM CDTTornado WarningOAXJohnson15 min
May 4, 9:01 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe29 min
May 4, 10:05 PM CDTFlash Flood WarningOAXJohnson, Otoe4 hr

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.